US agencies recommend pausing J&J vaccine over blood clotting concerns
Six people developed a rare and severe type of blood clot after receiving the shot.
WASHINGTON — Federal health agencies on Tuesday recommended an immediate pause in the use of Johnson & Johnson’s coronavirusvaccine after six people developed a rare and severe type of blood clot after receiving the shot.
All those affected were women between the ages of 18 and 48, and their symptoms developed 6-13 days after vaccination, the Food and Drug Administration and the Centers for Disease Control and Prevention said in a joint statement.
The agencies said that more than 6.8 million doses of the single-shot vaccine had been administered in the United States as of Monday.
CDC’s vaccine advisory committee will meet Wednesday to review the blood clotting incidents. The FDA, which is set to hold a press conference Tuesday morning, will review the CDC analysis and conduct its own investigation.
“Until that process is complete, we are recommending a pause in the use of this vaccine out of an abundance of caution,” the FDA’s top vaccine regulator, Peter Marks, and CDC Principal Deputy Director Anne Schuchat said a joint statement.
“Right now, these adverse events appear to be extremely rare. Covid-19 vaccine safety is a top priority for the federal government, and we take all reports of health problems following Covid-19 vaccination very seriously,” the officials added.
While the recommendation most immediately affects federal vaccination sites, the agencies said that they are recommending states and health care providers also pause the use of the J&J vaccine in part to allow medical personnel to learn more about the particular type of clotting that has been tentatively linked to the vaccine.
“Treatment of this specific type of blood clot is different from the treatment that might typically be administered,” Marks and Schuchat said in their statement. “Usually, an anticoagulant drug called heparin is used to treat blood clots. In this setting, administration of heparin may be dangerous, and alternative treatments need to be given.”